Tennessee, 2008

Strong Wind in Tennessee, March 3, 2008

March 3, 2008 · NWS OHX · 1 event in 1 county or zone

Gusty gradient winds caused a fatality as a man was trying to hold a mattress in the back of a truck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Gusty gradient winds caused a fatality as a man was trying to hold a mattress in the back of a truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 3, 9:42 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 3, 9:42 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
942 AM CST MON MAR 3 2008

.DISCUSSION...
COLD FRONT LOCATED FROM SOUTH BEND INDIANA TO CAPE GIRADEAU
MISSOURI TO TEXARKANA ARKANSAS MOVING SEWD AT 15 MPH. WRN MIDSTATE
WILL HAVE A CHANCE OF RAIN THIS AFTERNOON AS THE LEADING EDGE OF
THE PRE-FRONTAL RAIN MOVES INTO AREA. MAIN BANG TONIGHT AS THE
UPPER TROUGH MOVES CLOSER WITH THE COLD FRONT MOVING INTO THE
NORTHWEST CORNER OF THE MIDSTATE BY TUE AM. COLD AIR MOVES IN
TUESDAY NIGHT AS THE UPPER TROUGH MOVES ACROSS THE AREA PUSHING
THE SFC COLD FRONT TO THE EAST OF THE MIDSTATE.

SLGT RISK OF SVR TSTMS TONIGHT AS THE ATMOSPHERE DESTABILIZES IN A STRONG
0-3 KM SHEAR ENVIRONMENT. MAIN THREAT WILL BE FROM DAMAGING WINDS...
PROBABLY FROM TSTMS NEAR OR JUST AHEAD OF THE FRONT.

CURRENT FORECAST SEEMS TO COVERS THESE TOPICS WELL...THUS NO
UPDATES THIS MORNING.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

JLM
Hazardous weather outlook, Mar 3, 4:07 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
407 AM CST MON MAR 3 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-041130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
407 AM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID STATE.
AN APPROACHING COLD FRONT AND STRENGTHENING LOW PRESSURE SYSTEM
WILL BRING THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT.
INSTABILITY WILL BE MARGINAL...BUT STRONG WINDS WILL BE FAVORABLE
FOR SEVERE WEATHER...ESPECIALLY IN THE SOUTHERN COUNTIES. DAMAGING
WINDS WILL BE THE MAIN HAZARD... BUT ISOLATED LARGE HAIL OR
TORNADOES COULD OCCUR. THE PEAK TIME FOR SEVERE WEATHER
WILL BE LATE NIGHT WITH A POSSIBLE SQUALL LINE.

THE VIGOROUS STORM SYSTEM WILL PRODUCE GUSTY WINDS ACROSS THE AREA
TODAY THROUGH TONIGHT...SO A LAKE WIND ADVISORY HAS BEEN ISSUED.
SUSTAINED WINDS IN THE 15 TO 25 MPH RANGE WILL BE COMMON...WITH
FREQUENT GUSTS OVER 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLDER AIR WILL CHANGE RAIN SHOWERS TO SNOW SHOWERS TUESDAY
AFTERNOON AND EVENING. ONLY MINOR ACCUMULATIONS...IF ANY...ARE
EXPECTED.

COLDER AIR WILL MOVE INTO THE REGION LATE THIS WEEK...AND A COUPLE
OF WEATHER SYSTEMS COULD PRODUCE MORE SNOW SHOWERS. AT THIS
TIME...IT APPEARS THAT ANY ACCUMULATIONS WILL BE MINOR.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER AND EMERGENCY MANAGERS MAY BE NEEDED THIS
AFTERNOON THROUGH TONIGHT.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Maury

When
March 3, 12:30 PM CST
Where
Maury forecast zone
Measured
39 kt (45 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Gusty gradient winds caused a fatality as a man was trying to hold a mattress in the back of a truck. The man was in the bed of a city truck trying to hold down a mattress. The mattress was lifted by a wind gust and flipped the man upside down up into the air. He came down and hit his head on the blacktop. The maximum wind gust recorded at Nashville International Airport was 47 mph at 1018 CST. The incident occurred in Mt. Pleasant near the Kitty Hawk Manufacturing on State Route 243. It is against state law to ride in the bed of a truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Maury2008-03-0342MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89392.